Alert archive / Utah / Flash Flood Warnings in 2004
Flash Flood Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 11, 2004, 5:53 PM MDT for Iron County, Utah. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2004, 5:53 PM MDT (23:53 UTC)
- Expired
- Sep 11, 2004, 7:30 PM MDT
- In force
- 97 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Iron County, UT
The radar
The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 112358 FFWSLC UTC021-120130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 553 PM MDT SAT SEP 11 2004 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL IRON COUNTY IN UTAH * UNTIL 730 PM MDT * AT 553 PM MDT...DOPPLER RADAR WAS SHOWING VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUND AND BERYL. STRONG THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY RAIN OVER RURAL PORTIONS OF NORTH-CENTRAL IRON COUNTY. HAIL IS ALSO POSSIBLE WITH THESE STORMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3782 11389 3777 11320 3809 11309 3809 11379 $$ PJW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:20 PM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 11, 2:20 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 220 PM MDT SAT SEP 11 2004 .SYNOPSIS...MOISTURE WILL CONTINUE TO LIFT ACROSS THE REGION TONIGHT ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. SOUTHWEST FLOW WILL INCREASE ON SUNDAY AHEAD OF A COLD FRONT. THE COLD FRONT WILL PUSH THROUGH THE NORTHERN HALF OF THE AREA SUNDAY NIGHT. && .DISCUSSION...SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING SINCE ABOUT NOONTIME IN SOUTHERN UTAH FROM BRYCE TO NEAR CEDAR CITY AND CONTINUE TO EXPAND NORTH AND EAST. WELL ADVERTISED BY MODELS OF LATE. NOW AS FAR NORTH AS NEAR RICHFIELD. STRONG CELLS AND MORE ORGANIZED ACTIVITY LIFTING NORTH IN NORTHERN ARIZONA WHERE MOISTURE IS GREATEST AND DYNAMICS FROM THE UPPER CIRCULATION. WATER VAPOR CLEARLY SHOWING THIS WAVE. GOES SOUNDER DEPICTING THE MOISTURE SURGE WITH NEAR .90 INCHES OVER ST. GEORGE. WEAK FLOW ALOFT WITH A DEFORMATION ZONE FROM CENTRAL NEVADA TO NORTH CENTRAL UTAH...AND TIMING OF PEAK HEATING WILL INCREASE HEAVY RAIN THREAT FOR SOUTHERN UTAH INTO THIS EVENING. SHORT WAVE TROF STILL ON TRACK TO PINWHEEL NORTH AND CONTINUE NORTHEASTWARD FROM SOUTHERN NEVADA...SOUTHERN UTAH AND NW ARIZONA AND SPREAD HIGH PRECIPITABLE WATER UP TO THE GSL TONIGHT. THIS DISTURBANCE SHOULD CONTINUE ACTIVITY INTO THE NIGHT HOURS AFTER DIURNAL SHOWERS AND THUNDERSTORMS DISSIPATE. BEST LIFT AND MOISTURE ADVECTION IS SOUTHERN UTAH THIS EVENING AND THEN OVER EASTERN UTAH LATER TONIGHT...BUT REACHES TO ABOUT PROVO AND THEN IS SHUNTED EASTWARD IN THE SOUTHWEST FLOW MOVING ACROSS SOUTHWEST WYOMING...UINTA MOUNTAINS AND EASTERN UTAH SUNDAY MORNING. CERTAINLY THE MOISTURE SURGE IN SOUTHERLY FLOW AND SUFFICIENT LIFT COULD TRIGGER ELEVATED CONVECTION ON THE NORTHERN FRINGE OVER THE GSL INTO FAR NORTHEAST UTAH. CLOUD COVER SHOULD INCREASE MIN TEMPS TONIGHT ALONG WITH A LITTLE STRONGER SOUTHERLY SURFACE GRADIENT. LINGERING ELEVATED MOIST CONVECTION IN THE FORM OF SHOWERS AND THUNDERSTORMS WILL EXIT NORTHEASTERN AREAS SUNDAY MORNING BUT RESIDUAL MOISTURE IS SUFFICIENT TO DEVELOP SURFACE BASED CAPE FROM ABOUT CEDAR CITY TO PROVO TO THE NORTHERN WASATCH AND POINTS EASTWARD SUNDAY AFTERNOON. SLIGHT DRYING AND NVA SUBSIDENCE INVERSION FORMING ALOFT COULD SUPPRESS MOST REDEVELOPING ACTIVITY FROM THE GSL AND NORTHWEST...EXCEPTION BEING NEAR THE IDAHO BORDER AND NEVADA BORDER IN ADVANCE OF THE NEXT SYSTEM...BUT AGAIN THE SLC AREA IS IN BETWEEN MOST LIFT. AIR MASS REMAINS WARM WITH INCREASING SOUTHWEST FLOW ON SUNDAY KEEPING 700 MB TEMPS FROM 12C TO 14C FROM NORTH TO SOUTH. APPROACHING STRONGER SYSTEM MOVING THROUGH THE PACNW WILL DEVELOP SYNOPTIC LIFT OVER NORTHWEST UTAH AND SOUTHEAST IDAHO LATE SUNDAY...WHICH INCREASES SUNDAY EVENING AND OVERNIGHT AND SPREADS SOUTHWARD OVER THE GSL. PVA DEVELOPS AS EARLY AS SUNDAY EVENING OVER THE GSL. PW PLUME WILL BECOME CONFINED AHEAD OF THIS SYSTEM SO SHOWERS AND THUNDERSTORMS WILL EXIT AND END OVER THE SOUTH...CENTRAL AND EAST AND THEN BE CONFINED AND INCREASE OVER NORTHERN AREAS SUNDAY NIGHT. SURFACE COLD FRONT PROGGED TO REACH SLC JUST BEFORE SUNRISE MONDAY MORNING AND THEN PUSH SOUTH INTO CENTRAL UTAH. UPPER LEVEL TROF AXIS SWINGS THOUGH MIDDAY AND THE ASSOCIATED 700 MB THERMAL GRADIENT WILL SAG SOUTHWARD INTO NORTH CENTRAL UTAH. A LOWERING SUBSIDENCE INVERSION IN THE WAKE OF THIS SYSTEM WILL DIMINISH/LIMIT DEPTH OF ACTIVITY IN THE NORTH MONDAY AFTERNOON...LAST IN THE NORTHEAST MOUNTAINS BY EVENING. DRIER AIR MOVES IN FROM THE WEST ON MONDAY AND THE COMBINATION OF WIND AND LOWER HUMIDITY AFFECTS THE SOUTHWEST PORTION OF UTAH. FLOW ALOFT IS FLAT WESTERLY AND STABLE ON TUESDAY WITH THE MID LEVEL BAROCLINIC ZONE HANGING OVER CENTRAL UTAH. EVEN DRIER AIR MOVES OVER CENTRAL AND SOUTHERN UTAH ON TUESDAY SO THE MID LEVEL BOUNDARY WILL LIKELY BE QUIET...WHILE THE SURFACE FRONT SETTLES TOWARD SOUTHERN UTAH AND SHOULD KEEP IT BREEZY THERE. FLOW ALOFT GENERALLY BECOMES FLAT WESTERLY REST OF THE WEEK WITH THE MAIN JET TO OUR NORTH. THE NEXT SHORT WAVE TO INCREASE LIFT AND RIDE ALONG THE BOUNDARY COULD ARRIVE BY WEDNESDAY NIGHT OR THURSDAY. SLOWER TIMING ALLOWS FOR WARM AIR ADVECTION ON WEDNESDAY AND LITTLE INCREASE IN PW OVER NORTHERN AREAS. THREAT FOR PRECIP PROBABLY LIMITED TO THE UINTA MOUNTAINS ON WEDNESDAY. UPPER TROF DIGS SOME AND RIDES ALONG THE OLD BAROCLINIC. THIS BRINGS A CHANCE OF SOME PRECIP TO THE NORTHERN HALF OF FORECAST AREA ON THURSDAY...BUT AGAIN LOOKS MARGINAL. LATEST UKMET AND ECMWF APPEAR SIMILAR TO THE GFS RUNS. BY NEXT WEEKEND A MORE SIGNIFICANT SHORT WAVE IS PROGGED TO DIG ACROSS THE WEST PUSHING A COLD FRONT INTO NORTHERN UTAH. UNTIL THEN AIR MASS NEXT WEEK HOVERS AROUND 6-8C 700 MB TEMPS IN THE NORTH TO AS WARM AS 12-14C IN THE FAR SOUTH. COOLER MIN TEMPS DUE TO DRIER BOUNDARY LAYER. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. ID...NONE. && TARDY
Nearby
Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.